MAUDE Adverse Event Report: SYNTHES MONUMENT 4.3MM CANNULATED DRILL BIT/QC 200MM; BIT, DRILL

SYNTHES MONUMENT 4.3MM CANNULATED DRILL BIT/QC 200MM; BIT, DRILL
Catalog Number 310.634
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient weight not provided for reporting.Additional product code: hsz.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: dhr review part # 310.634, synthes lot # (b)(4), supplier lot # 057174, release to warehouse date: 15 nov 2006.Expiration date: na.Supplier: (b)(4).Mrr # 119668 was generated on 14 nov 2006 for nonconformance of dim 9 not complete as per specification all inspection steps to be completed.Inspector was re-trained to section 6.5 rev g for device missed during inspection.Review of the device history record(s) showed that there are potential issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that during a surgery a surgeon was placing the screws on the head of the femur when the screwdriver broke.Also, at the same time when the surgeon used the drill bit this also broke, generating a delay of two (2) hours in the surgery due to the change of anesthesia procedure.There are 2 devices in this complaint.Concomitant devices reported: screws (part number unknown, lot number unknown, quantity 1).This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional patient identifier reported as (b)(6).A product investigation was performed.The returned drill bit was found to be broken at the distal tip.There is evidence of tap or a sticker being placed on the proximal end of the device, which does not impact functionality.No other anomalies were noted.Material record review (mrr) was generated on (b)(6) 2006 for nonconformance of dim 9 not complete as per specification all inspection steps to be completed.Inspector was re-trained for device missed during inspection.Dimension 9 is on the proximal end of the device and is not relevant to the broken distal tip.Review of the device history record(s) showed that there are no issues during the manufacture of the product that would contribute to this complaint condition.The complaint is confirmed.A functional test, and therefore replication is not applicable as the device was already broken.Relevant drawings were reviewed during investigation.The design history was not found to impact the complaint condition.The outer diameter of the drill bit measured and found to be within the specification per relevant drawing.The cannulation of the drill bit at the broken end measured and is within the specification per relevant drawing.No definitive root cause was able to be determined.The broken drill bit is likely related to continued use and sterilization cycles over the 10+ year life of the device.There were no issues during the manufacture of this product that would contribute to this complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
4.3MM CANNULATED DRILL BIT/QC 200MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6892345
Report Number1719045-2017-10976
Device Sequence Number711890
Product Code HTW
UDI-Device Identifier07611819755130
UDI-Public(01)07611819755130(10)057174
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number310.634
Device Lot Number057174
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2017
Initial Date Received by Manufacturer 09/04/2017
Supplement Date Received by Manufacturer10/24/2017
Initial Report FDA Received Date09/25/2017
Supplement Report FDA Received Date11/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age21 YR